TACHYPHYLAXIS AFTER INTRAVITREAL BEVACIZUMAB FOR EXUDATIVE AGE-RELATED MACULAR DEGENERATION

    loading  Checking for direct PDF access through Ovid

Abstract

Purpose:

To describe tachyphylaxis to intravitreal bevacizumab (IVB) in patients with exudative age-related macular degeneration (AMD).

Methods:

We retrospectively reviewed the records of 59 consecutive patients treated with IVB at the National Eye Institute over a 14-month period and identified cases demonstrating loss of treatment efficacy as revealed by spectral domain optical coherence tomography. We defined tachyphylaxis as a loss of therapeutic response to IVB 28 ± 7 days after administration in an eye that had previously demonstrated a therapeutic response in the same time interval.

Results:

Five patients (six eyes) were identified as developing tachyphylaxis after repeated treatment with IVB. High-dose IVB (2.50 mg) did not restore therapeutic response in these patients. Bilateral tachyphylaxis to IVB was seen after an episode of unilateral postinjection anterior uveitis. After the first treatment of IVB, the median time taken to develop tachyphylaxis was 100 weeks (range: 31–128 weeks), and the median number of IVB treatments to the development of tachyphylaxis was 8 treatments (range: 5–10 treatments).

Conclusion:

Tachyphylaxis can occur after long-term intravitreal use of bevacizumab in patients with AMD. The precise mechanism of tachyphylaxis is unclear, but both local and/or systemic factors may be involved.

Related Topics

    loading  Loading Related Articles